My feed
Premium

Please
or
to access all these features

Mumsnet doesn't verify the qualifications of users. If you have medical concerns, please consult a healthcare professional.

Children's health

Preventative inhalers and side effects

12 replies

lavenderlilaclily · 20/11/2023 10:38

Since July my son (almost 2) has had 4 A&E visits and 3 admissions to hospital with respiratory distress caused by viral infection. The last 2 admissions were 2 weeks apart which was pretty horrible for him and us. He now has a brown preventative inhaler, Clenil Modulite, which we give 2 puffs, 2xday, through a spacer.
He's been on the preventative inhaler for 2 weeks now. The past week, his sleep has really deteriorated - he wakes often, screaming for me - and he's been very irritable. He also seems to be bruising easier. We have a GP appointment this afternoon to review this (particularly the bruising). It only dawned on me now that this is in line with side effects of steroid inhalers - but I took it that this was at particularly high doses (and I understand he's on the standard starting dose), and also after taking it for a while..

From people's experience of preventative inhalers, have anyone's children had these side effects on "normal" doses like this? Is it possible that it is the inhaler or should we be looking for other causes? What did you do? Is there anything we can do to stop this, or any alternative medicines we can request?

Obviously preventing respiratory distress is the number one priority as it's so dangerous, but equally I am just in tears seeing my happy little boy seem increasingly irritable and unhappy and anxious. And the lack of sleep is taking a toll on all of us.

OP posts:
lavenderlilaclily · 20/11/2023 15:34

bumping this - anyone?

OP posts:
ihatethecold · 20/11/2023 16:38

steroid inhalers can cause issues with sleep for me. I try take my 2nd dose of the day late afternoon rather than just before bed to counteract this.
No idea about bruising

lavenderlilaclily · 20/11/2023 17:00

@ihatethecold thank you for your reply. that's interesting, I'll give that a go. though he hasn't had problems getting to sleep initially really, it's just that he wakes multiple times in the middle of the night and is quite distressed and struggles to get back to sleep, which is unlike him.

OP posts:
ihatethecold · 20/11/2023 17:37

how did the dr appointment go, you must be concerned, poor kid

WhoWants2Know · 20/11/2023 17:58

I'm an adult and I have terrible problems with insomnia and mood changes when I use steroid inhalers. Its really difficult to get my GP to take that on board because those effects are usually found in children or people on high dose oral steroids.

Drillyourownhole · 20/11/2023 18:10

DS17 has bad dreams and feels sad with his brown inhaler so prefers not to use it.

It's difficult to get the GP to understand although this time the GP has prescribed a different inhaler to try (Symbicort).

Don't know if it works yet as DS had a week on antibiotics and didn't want to start both together as he wouldn't know which drug was causing side effects if he had them.

🤞 it could be different as it's a different steroid.

He was given Montelukast when he was about 8 and told me he could hear voices in the walls! When I read the leaflet it said 'auditory hallucinations'.

Drillyourownhole · 20/11/2023 18:13

OP, I hope your little one is better soon.

ihatethecold · 20/11/2023 18:29

Drillyourownhole · 20/11/2023 18:10

DS17 has bad dreams and feels sad with his brown inhaler so prefers not to use it.

It's difficult to get the GP to understand although this time the GP has prescribed a different inhaler to try (Symbicort).

Don't know if it works yet as DS had a week on antibiotics and didn't want to start both together as he wouldn't know which drug was causing side effects if he had them.

🤞 it could be different as it's a different steroid.

He was given Montelukast when he was about 8 and told me he could hear voices in the walls! When I read the leaflet it said 'auditory hallucinations'.

I’m on symbicort and I will try take my PM dose late afternoon/early evening.
when I’ve been ill and needed to really up my dose, it does give me some sleeplessness and makes my heart rate rise.

Drillyourownhole · 20/11/2023 18:34

@ihatethecold thank you for the tip. I'll pass that on to DS.

lavenderlilaclily · 21/11/2023 09:24

Thanks for your messages everyone. Interesting to hear about these side effects.

@Drillyourownhole I've heard pretty awful things about Montelukast side effects so I immediately shut down that conversation when the doctor mentioned it before the steroid inhaler!

@ihatethecold the appointment was okay but not very conclusive - they kind of dismissed the sleeping and irritability and focused on the bruising which is understandable insofar as it's the most worrying symptoms. He's having blood tests this morning to hopefully rule out some awful things which I am so anxious just thinking about.

OP posts:
Drillyourownhole · 21/11/2023 15:12

I'm glad that you already knew about Montelukast!

Wishing you all the best and hoping that you hear back about the blood tests quickly and that your son is all better very soon.

mutleyschuckle · 22/11/2023 20:09

Ahh poor thing, hope you get to the bottom of it & the bloods come back quickly. Just to say though Montelukast worked amazingly for my son, he's been on it for the last 5 years & has had no hospital admissions with his asthma since taking it alongside the clenil, so yes the side effects if you get them are scary but also works really well as a asthma drug in some people. . We've both taken clenil & not had any effects, though I'm now on fostair & find it makes me really jittery for about an hour after.

Please create an account

To comment on this thread you need to create a Mumsnet account.